Alert archive / Oregon / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Pendleton, OR

May 21, 2015Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this flash flood warning at May 21, 2015, 5:30 PM PDT for Umatilla County, Union County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 5:30 PM PDT (00:30 UTC)
Expired
May 21, 2015, 8:30 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 70 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WGUS56 KPDT 220030
FFWPDT
ORC059-061-220330-
/O.NEW.KPDT.FF.W.0005.150522T0030Z-150522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
530 PM PDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL UMATILLA COUNTY IN NORTHEASTERN OREGON...
  SOUTHWESTERN UNION COUNTY IN NORTHEASTERN OREGON...

* UNTIL 830 PM PDT
    
* AT 529 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN IS 
  ESTIMATED TO HAVE FALLEN. FLASH FLOODING IS POSSIBLE SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEHMAN HOT SPRINGS AND STARKEY. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4508 11831 4500 11834 4500 11869 4511 11876
      4525 11866 4525 11842 4522 11823

$$

BIEDA
2 follow-up statements
922 
WGUS76 KPDT 220132
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
632 PM PDT THU MAY 21 2015

ORC059-220135-
/O.CAN.KPDT.FF.W.0005.000000T0000Z-150522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UMATILLA OR-
632 PM PDT THU MAY 21 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UMATILLA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4509 11831 4511 11855 4519 11855 4520 11866
      4524 11866 4525 11865 4525 11842 4522 11823

$$

ORC061-220330-
/O.CON.KPDT.FF.W.0005.000000T0000Z-150522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION OR-
632 PM PDT THU MAY 21 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
SOUTHWESTERN UNION COUNTY...

AT 625 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. AN ESTIMATED ONE TO TWO 
INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR 
EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STARKEY.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4509 11831 4511 11855 4519 11855 4520 11866
      4524 11866 4525 11865 4525 11842 4522 11823

$$

MURPHY/BIEDA
388 
WGUS76 KPDT 220157
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
657 PM PDT THU MAY 21 2015

ORC061-220205-
/O.CAN.KPDT.FF.W.0005.000000T0000Z-150522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION OR-
657 PM PDT THU MAY 21 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN UNION COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4509 11831 4511 11855 4519 11855 4520 11866
      4524 11866 4525 11865 4525 11842 4522 11823

$$

BIEDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:20 PM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 21, 2:20 PM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT THU MAY 21 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY.  BUSY SHIFT TODAY AS WE FOCUS
ON THE FLASH FLOOD POTENTIAL OVER THE NEXT 24 HOURS AS WELL AS THE
HOLIDAY WEEKEND FORECAST.  SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON.  CONVECTION IS A
LITTLE FARTHER NORTH TODAY COMPARED TO YESTERDAY...AND RAINFALL
RATES NEAR 0.5 INCH PER HOUR HAVE ALREADY BEEN OBSERVED.  THE FLASH
FLOOD WATCH WAS EXTENDED TO INCLUDE THE NORTHWEST BLUE MOUNTAINS OF
WASHINGTON.  THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE INLAND TONIGHT AND WILL APPROACH THE FOUR CORNERS REGION
LATE FRIDAY.  MOST OF THE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL
BE OVER THE EASTERN PORTION OF THE JOHN DAY-OCHOCO HIGHLANDS AND
FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER.  THE FLASH FLOOD
WATCH FOR THE EAST SLOPES OF THE OR CASCADES WILL END TONIGHT AS A
WESTERLY FLOW ALOFT STABILIZES THE AIR MASS IN THIS AREA ON FRIDAY.
HOWEVER...AN UPPER LOW OFF THE WASHINGTON COAST MAY ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE EAST SLOPES OF THE WA
CASCADES...AND EASTERLY WINDS ALOFT AND A WEAK STEERING FLOW MAY
RESULT IN SLOW MOVING THUNDERSTORMS NORTH OF MT. ADAMS.  THIS WILL
NEED TO BE MONITORED BY FUTURE SHIFTS TO DETERMINE IF A WATCH IS
NEEDED.  THE LATEST GFS SEEMS TOO STRONG WITH THIS UPSTREAM LOW AS
IT TRACKS ACROSS WA/OR ON SATURDAY COMPARED TO THE NAM AND ECWMF.
THIS HAS A STRONG INFLUENCE ON THE FORECAST FOR THE HOLIDAY WEEKEND.
WILL CONSIDER THE GFS AS AN OUTLIER WITH THE STRONGER LOW AND MORE
BULLISH QPF...SO WILL KEEP POPS IN THE 20-40 PERCENT RANGE AND LIGHT
QPF AMOUNTS.  ON SUNDAY...THE NEXT UPPER LOW OVER VANCOUVER ISLAND
WILL BRING A CHANCE OF SHOWERS TO THE NORTHERN ZONES BUT DRIER
CONDITIONS TO THE SOUTH.  WISTER

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.  UNSETTLED WEATHER WITH
A CHANCE OF SHOWERS FOR MUCH OF THE AREA WILL CONTINUE THROUGH THE
EXTENDED PERIOD AS ANOTHER UPPER LEVEL LOW MOVES SOUTH FROM CANADA
OVER THE AREA SUNDAY AND MONDAY. THE GFS MODEL KEEPS THE LOW OVER
THE AREA THE ENTIRE PERIOD...WHILE THE ECMWF KICKS THE LOW EAST BY
LATE TUESDAY AND WEDNESDAY.  THUS WILL LITTLE CONFIDENCE...I HAVE
KEPT SOME SLIGHT CHANCE OF SHOWER AND AFTERNOON THUNDERSTORMS
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS.  TEMPERATURES WILL BE
SLIGHT WARMER THAN NORMAL.

&&

.AVIATION...00Z TAFS.  GENERALLY VFR CONDITIONS WILL PREVAIL OVER
THE NEXT 24 HOURS. MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 04Z WITH MVFR CONDITIONS
AND GUSTY WINDS POSSIBLE NEAR THE THUNDERSTORMS.  CONFIDENCE TO PUT
THUNDERSTORMS IN SPECIFIC LOCATIONS IS LOW.  SHOWERS WILL CONTINUE
OVERNIGHT WITH ADDITIONAL THUNDERSTORMS EXPECTED AGAIN FRIDAY AFTER
20Z.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  75  53  72 /  50  50  50  60
ALW  56  78  56  74 /  50  50  50  50
PSC  60  83  59  80 /  40  50  50  30
YKM  59  78  58  78 /  40  70  40  40
HRI  59  81  59  78 /  30  50  50  40
ELN  56  76  54  75 /  40  70  40  40
RDM  51  68  42  66 /  70  50  20  30
LGD  52  69  54  67 /  50  80  50  50
GCD  48  69  51  66 /  70  80  60  40
DLS  59  76  57  72 /  50  40  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ORZ049-050-502-503-
     505-506.

     FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ509.

WA...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WAZ030.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/93/93

In the hours before

Special weather statement, May 21, 12:18 PM PDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1218 PM PDT THU MAY 21 2015

WAZ030-211945-
NORTHWEST BLUE MOUNTAINS-
1218 PM PDT THU MAY 21 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA COUNTY...

AT 1215 PM PDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF
POMEROY...OR 18 MILES EAST OF DAYTON. THE STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NORTHWEST BLUE MOUNTAINS COUNTY.

LAT...LON 4617 11783 4638 11776 4637 11773 4637 11771
      4635 11768 4632 11768 4634 11765 4634 11762
      4617 11761
TIME...MOT...LOC 1915Z 100DEG 3KT 4627 11759

DGW
Special weather statement, May 21, 3:38 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
338 PM PDT THU MAY 21 2015

ORZ044-507-212345-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
LOWER COLUMBIA BASIN OF OREGON OR-
338 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UMATILLA COUNTY
UNTIL 445 PM PDT...

AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF ECHO...OR 11 MILES WEST OF PENDLETON...MOVING WEST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...HERMISTON...STANFIELD AND ECHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4579 11890 4565 11894 4566 11944 4591 11943
TIME...MOT...LOC 2237Z 097DEG 11KT 4572 11903

MM
Local storm report, May 21, 3:52 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT THU MAY 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 SE PENDLETON          45.65N 118.79W
05/21/2015  M0.67 INCH       UMATILLA           OR   MESONET

            0.67 INCHES OF RAIN IN LESS THAN 30 MINUTES.

&&

JAS
Special weather statement, May 21, 4:11 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
411 PM PDT THU MAY 21 2015

ORZ044-WAZ028-220000-
LOWER COLUMBIA BASIN OF OREGON OR-
LOWER COLUMBIA BASIN OF WASHINGTON WA-
411 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW AND SOUTH
CENTRAL BENTON COUNTIES UNTIL 500 PM PDT...

AT 410 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLYMOUTH...OR 8 MILES NORTHWEST OF HERMISTON...MOVING SOUTHWEST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMISTON...UMATILLA...IRRIGON...PLYMOUTH AND PATERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4606 11936 4597 11921 4588 11930 4579 11950
      4595 11976
TIME...MOT...LOC 2310Z 054DEG 16KT 4594 11939

MM
Local storm report, May 21, 4:36 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
436 PM PDT THU MAY 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      BEND                    44.07N 121.31W
05/21/2015                   DESCHUTES          OR   PUBLIC

            SOME STREETS CLOSED IN SOUTH BEND DUE TO FLOODING.
            STANDING WATER ON HWY 97.

&&

JAS
Local storm report, May 21, 5:10 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
510 PM PDT THU MAY 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      REDMOND                 44.26N 121.17W
05/21/2015                   DESCHUTES          OR   PUBLIC

            RIGHT LANE OF HWY 97 UNDERWATER DOWNTOWN REDMOND. REPORT
            FROM SOCIAL MEDIA.

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:03 PM PDTSpecial Weather StatementPDTUnion57 min
May 22, 12:30 PM PDTAreal Flood AdvisoryPDTUmatilla, Union, Wallowa3 hr
May 22, 12:42 PM PDTSpecial Weather StatementPDTUmatilla33 min
May 22, 12:50 PM PDTAreal Flood AdvisoryPDTUmatilla3 hr
May 22, 1:15 PM PDTSpecial Weather StatementPDTUmatilla45 min
May 22, 1:21 PM PDTAreal Flood AdvisoryPDTUnion3 hr
May 22, 1:34 PM PDTAreal Flood AdvisoryPDTUmatilla3 hr
May 22, 1:39 PM PDTSpecial Weather StatementPDTUnion36 min
May 22, 1:44 PM PDTFlash Flood WarningPDTUmatilla3 hr
May 22, 2:03 PM PDTAreal Flood AdvisoryPDTUnion3 hr
May 22, 2:21 PM PDTSpecial Weather StatementPDTGrant39 min
May 22, 2:57 PM PDTAreal Flood AdvisoryPDTGrant, Umatilla, Union3 hr
May 22, 4:50 PM PDTAreal Flood AdvisoryPDTCrook, Deschutes3 hr

Nearby

Flash Flood Warnings in Oregon, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.